Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 31, NWS Paducah, KY

April 18, 2024Bollinger County, Cape Girardeau County, Stoddard County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 18, 2024, 9:13 PM CDT for Bollinger County, Cape Girardeau County, Stoddard County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2024, 9:13 PM CDT (02:13 UTC)
Expired
Apr 18, 2024, 10:00 PM CDT
In force
47 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bollinger County, MO, Cape Girardeau County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 100 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 6:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 18, 6:44 PM CDT, 2 hours 29 minutes earlier. Its key messages:

  • Thunderstorms expected to develop this afternoon/evening. Widespread damaging winds (30%) will be the prominent hazard with the main line, while large hail (15%) and isolated tornadoes (5%) may also occur.
  • Much cooler Friday through the weekend, as highs/lows in the 80s/60s transition to 60s/40s. Some upper 30s are possible both weekend nights, and if skies clear/winds diminish, some frost potential exists then...with the better chance of that occurring being Sunday night.
Area forecast discussion, Apr 18, 6:44 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- Thunderstorms expected to develop this afternoon/evening.
  Widespread damaging winds (30%) will be the prominent hazard
  with the main line, while large hail (15%) and isolated
  tornadoes (5%) may also occur.

- Much cooler Friday through the weekend, as highs/lows in the
  80s/60s transition to 60s/40s. Some upper 30s are possible
  both weekend nights, and if skies clear/winds diminish, some
  frost potential exists then...with the better chance of that
  occurring being Sunday night.

&&

.DISCUSSION...
Issued at 106 PM CDT Thu Apr 18 2024

We are closely tracking a warm front's lift across the area, in
advance of a developing and approaching broader/stronger storm
system that will produce an all hazards potential severe weather
event later this afternoon/evening. Soupy upper 60s surface dew
points are in our south already, with lower 70s just about to
enter. As the warm sector lifts this pm, the increasing moist
tongue with temps rising into the 80s will help instability
balloon, with 2000-3000 J/KG Available Potential Energy for
Convection at most unstable in the layer.

CAMs all model active convection. Some (FV3/ARW) are a little
faster and more robust, while others (NAM) are on the opposite
end of that, but all agree on the main line approaching late
today and blasting thru the area this evening. The FV3/ARW
support an aggressive bowing of the northern structure of the
line, which is a slight evolution from previous runs. The HRRR
and NSSL also bow, but are more solidly split with warm sector
convection out ahead, and then main line convection with the
cold front's approach. We still like a basic 18-21z warm sector
threat, followed by the main threat timing of the potential
bowing line from 21-03z.

After fropa, storm threat will diminish though some lingering
pop may survive thru the overnight. Low clouds may linger
til/shortly after daybreak, after which we'll see that
cooler/drier air work its way in/across the FA. We are still
forecasting a transition from our 80s/60s highs/lows to 60s/40s
with this airmass change, that will last thru the weekend. Some
upper 30s are possible both weekend nights, with perhaps Sunday
night the better chance for frost with clearing skies/diminished
winds.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 644 PM CDT Thu Apr 18 2024

Scattered SHRA/TSRA could effect eastern portions of the region
early this evening, before a long line of strong to severe
storms sweeps quickly eastward across the entire region
beginning around 01Z and likely leaving the area by 06Z. Very
strong winds are likely with the main line of storms. MVFR
ceilings will arrive with the line and a period of IFR ceilings
may eventually develop overnight into the early morning hours.
Ceilings will lift to VFR by midday. South winds will shift to
the northwest behind the line of storms and gusts 20-25kts will
be possible through the remainder of the forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...
AVIATION...DRS
Hazardous weather outlook, Apr 18, 1:35 PM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
135 PM CDT Thu Apr 18 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
135 PM CDT Thu Apr 18 2024 /235 PM EDT Thu Apr 18 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The threat of storms will increase to a peak this evening, with
all severe hazards in play. The greatest risk is for damaging
winds, with large hail and tornadoes also posing potential risks.
Frequent deadly lightning and locally heavy rains capable of
sporadic flooding are also potential hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Lows in the upper 30s are possible this weekend, with Sunday night
perhaps the best chance for frost to develop as skies clear and
winds diminish then. These cooler temperatures and thus the
chance of frost appears greatest along and north of the Ohio
River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for our ongoing active severe
weather watch.

In the hours before

Local storm report, Apr 18, 8:20 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
820 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Hail             2 N Fairfield           38.41N 88.37W
04/18/2024  M0.25 Inch       Wayne              IL   Emergency Mngr

&&

bm
Local storm report, Apr 18, 8:25 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
825 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     Tstm Wnd Gst     4 N Belle Prairie City  38.28N 88.56W
04/18/2024  M58 MPH          Wayne              IL   Trained Spotter

            Measured 1 mile north of mile marker 100 on
            Interstate 64.

&&

DWS
Local storm report, Apr 18, 8:48 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
848 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Hail             Crossville              38.17N 88.07W
04/18/2024  M0.25 Inch       White              IL   Trained Spotter

&&

bm
Local storm report, Apr 18, 8:56 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
856 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Hail             Keensburg               38.35N 87.86W
04/18/2024  M0.25 Inch       Wabash             IL   Public

&&

bm
Local storm report, Apr 18, 9:01 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
901 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Tstm Wnd Dmg     5 E Sesser              38.08N 88.96W
04/18/2024                   Franklin           IL   Public

            Tree down on Highway 37 at Gun Creek.

&&

DWS
Local storm report, Apr 18, 9:12 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
912 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Gst     Carmi                   38.09N 88.17W
04/18/2024  M45 MPH          White              IL   AWOS

&&

bm

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:53 PM CDTSevere Thunderstorm WarningPAHHenderson52 min
Apr 18, 9:48 PM CDTSpecial Weather StatementPAHDaviess, Henderson, Union57 min
Apr 18, 10:03 PM CDTAreal Flood AdvisoryPAHHenderson3 hr
Apr 18, 7:22 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHJefferson23 min
Apr 18, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHFranklin, Hamilton, Jackson, Jefferson, Perry, Wayne77 min
Apr 18, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHEdwards, Wabash, White53 min
Apr 18, 8:18 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, White57 min
Apr 18, 9:33 PM CDTTornado WarningPAHJackson, Union27 min
Apr 18, 9:52 PM CDTSevere Thunderstorm WarningPAHJackson, Union, Williamson23 min
Apr 18, 8:07 PM CDTSevere Thunderstorm WarningPAHBollinger53 min
Apr 18, 8:14 PM CDTSevere Thunderstorm WarningPAHWayne46 min
Apr 18, 8:30 PM CDTTornado WarningPAHBollinger, Wayne60 min
Apr 18, 9:32 PM CDTTornado WarningPAHScott, Stoddard43 min
Apr 18, 10:13 PM CDTSpecial Weather StatementPAHScott47 min
Apr 18, 11:01 PM CDTSpecial Weather StatementPAHMississippi, New Madrid59 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.